West Virginia, 2006

Hail and Damaging Wind in West Virginia, June 8, 2006

June 8, 2006 · NWS RLX · 9 events in 6 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 3:30 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT THU JUN 8 2006

.SHORT TERM /TONIGHT AND FRIDAY/...

CLOUDS CONT TO VACATE NW TO SE WHILE NUMEROUS RW ARE PRESENT IN THE
CNTRL WV MTNS ATT.  TCU CONTS DEVELOP IN CNTRL OH.  ANY RW/TRW THAT
DEVELOPS THIS AFTN PROPAGATES SSE.  ATMS MODERATELY UNSTABLE WITH
NIL CIN AND MUCAPES ARND 1.0KJ/KG.  HWVR WITH THE LACK OF TRIGGER
CANT SEE MORE THAN ISOLD-SCT CVRG THIS AFTN AND EVNG.

NEXT POINT OF INTEREST IS S/W TRAVERSING THRU GEORGIAN BAY THAT
IS SPAWNING TRW.  ALL SHORT TERM HI-RES MDLS BRING QPF TO THE NRN WV
MTNS AND PORTIONS OF NCNTRL WV BTWN 6-10Z. CONSEQUENTLY...BROUGHT
POPS INTO THE LKLY RANGE OVRNGT FOR THE AFOREMENTIONED AREAS IN THE
VCNTY OF EKN...DUE TO A CONSENSUS AMONGST THE MDLS.

MID LVL WAVE RACES OFF TO THE E FRI MRNG ALLOWING DRY WX TO TAKE
HOLD ACR THE ENTIRE FCST AREA.  MID LVL MSTR STREAKS ACR TMRW AFTN
AS WE REMAIN ON THE ERN PERIPHERY OF A MID LVL RDG.  DIURNAL CU ALSO
FCST FRI AFTN WITH LOW CONV TEMPS AND PLENTY OF LLVL MSTR.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

CLIPPER / MCS PASSES NW TO SE FRIDAY NIGHT AND ANOTHER SATURDAY
NIGHT.  MODELS HAVE CONVERGED ON A SOLUTION TO KEEP FRIDAY NIGHT
SYSTEM SW OF THE AREA SO ROLLING WITH DRY FORECAST.

UPPER PNA PATTERN FLATTENS WITH TIME AS SHORT WAVES TRAVERSE TOP OF
RIDGE.  NW FLOW ALOFT IS RATHER FLAT SO FRIDAY NIGHT SYSTEM MORE OF
A CONVECTIVE COMPLEX THAT FORMS NEAR AND RUNS ALONG NW-SE ORIENTED
BOUNDARY W OF FORECAST AREA.  SATURDAY NIGHT SYSTEM IS BONAFIDE
SHORT WAVE IN PNA FLOW THAT IS DEAMPLIFYING BY THAT TIME.  SYSTEM
THEREFORE TRACKS FARTHER N AND HAVE MAINTAINED OR INCREASED POPS
SATURDAY NIGHT INTO SUNDAY.

HAVE GONE WITH THUNDERSTORMS WITH THIS SYSTEM MAINLY ON LATE SPRING
NOCTURNAL WARM ADVECTION WITH GOOD MOISTURE / INSTABILITY
UPSTREAM.  SYSTEM PULLS OUT LATE SUNDAY AND SUNDAY NIGHT.

DEPENDING UPON EXACT TIMING OF ONE OR MORE SHORT WAVES COMING OVER
THE RIDGE...HPC DEPICTS EXITING SYSTEM MONDAY.  WENT DRY MONDAY
NIGHT INTO BEFORE LARGER SHORT WAVE DIGS SE IN THE NW FLOW.  THIS AT
FIRST BRINGS AFOREMENTIONED NW-SE ORIENTED FRONT BACK NE INTO AREA
INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS INTO WEDNESDAY.

SHORT WAVE ITSELF THEN MOVES THROUGH THURSDAY INTO FRIDAY WITH
CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS.  THIS SHORT
REAMPLIFIES PNA PATTERN AS IT MOVES E OF AREA THURSDAY NIGHT.
SHOWED DRYING AND COOLING TREND DAY 7 NIGHT.

CLOSER TO THE LOWER MAV ON LOWS FRIDAY NIGHT PER DRY SOLUTION.
ROLLED WITH THE HIGHER NUMBERS SATURDAY WITH SUNSHINE BEFORE CLOUDS
INCREASE AHEAD OF NEXT SYSTEM...THIS WAS CLOSE TO PREVIOUS PACKAGE.
WENT WITH THE MAV SATURDAY NIGHT...MET WAS HIGHER BY AS MUCH AS TEN
DEGREES...PROBABLY ON ACCOUNT OF MORE NORTHWARD POSITION OF FRONT
AND TRACK OF LOW...AS WELL AS SLOWER TIMING.

NOT MUCH IF ANY DEVIATION FROM PREVIOUS PACKAGE ON HIGHS SUNDAY AND
LOWS SUNDAY NIGHT...NOR FROM HPC NUMBERS MONDAY THROUGH THURSDAY.

&&

.PREV DISCUSSION...
 /ISSUED 127 PM EDT THU JUN 8 2006/

AVIATION /18Z TO 18Z/...

ANY MVFR CIGS LIFT TO VFR BY 20Z AS DRIER AIR FILTERS IN BEHIND THE
UPR AIR FEATURE.  VFR CONDS ARE THE RULE UNLESS RW/TRW POPS UP THIS
AFTN OR EVENING AS ANOTHER MID LVL DROPS S.  AREAL COVERAGE OF
STORMS TO LOW FOR ANY PREVAILING CONDS...SO JUST CB FOR THE TIME
BEING.

MVFR VIS DEVELOPS DURING THE PREDAWN HRS AFT AC DEPARTS ARND 6Z. ALL
SITES SHOULD DROP TO MVFR...XPCT FOR EKN WHICH FALLS TO IFR.  ANY FG
OR LOW CLDS ERODES BY 13Z GIVING WAY TO VFR THE BALANCE OF THE FCST.

PREV DISCUSSION...
 /ISSUED 1003 AM EDT THU JUN 8 2006/

SHORT TERM /REST OF TODAY/...

13Z SFC ANALYSIS ILLUSTRATES COLD FRONT ALONG THE I-79 CORRIDOR DOWN
TO WIL WITH STRATUS BLANKETING MUCH OF THE AREA.  PATCHY DZ HAS BEEN
REPORTED BY SEVERAL COOPS VIA RR3 DATA.  CLOUDS ARE A TOUGH CALL TDY
AS LCL WRF AND WSETA SHOW OVC CONDS MUCH OF THE DAY WITH PARTIAL
CLEARING OVR SERN OH.  OPTED TO KEEP MCLDY TO OVC ALONG AND E OF THE
CURRENT BAROCLINIC POSITION...WITH PCLDY POINTS W.

GIVEN BKN-OVC TDY ACR MUCH OF THE CWA AND WEAK BAROCLINIC
ZN...CONVECTIVE INSTAB WONT BE AS FAVORABLE LEADING TO RW RATHER
THAN TRW.  MAXT IS IN GOOD SHAPE ON THE COOL SIDE OF GUID WHILE
MINOR ADJ WERE MADE TO POPS.

PREV DISCUSSION...
 /ISSUED 314 AM EDT THU JUN 8 2006/

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

LOTS OF MODEL DIFFERENCES THIS PERIOD IN WHICH FORECAST CONFIDENCE
IS ON THE LOW SIDE. HAVE TRENDED TOWARD THE GFS MODEL...WHICH IS
BETTER SUPPORTED OVER THE NAM MODEL BY THE EURO MODELS. MODELS DO
AGREE THAT THE STRONG UPPER RIDGE OVER THE WEST CENTRAL U.S. WILL
FLATTEN ENOUGH FOR A VIGOROUS SHORT WAVE TO DROP ACROSS THE REGION
SATURDAY AND SATURDAY NIGHT. MODELS BRING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE CWA SATURDAY AFTERNOON INTO SATURDAY NIGHT
AS THE FRONTAL SYSTEM TO OUR SOUTH IS PULLED NORTHWARD INTO THE
TENNESSEE VALLEY...RESULTING IN ADDING SOME ISENTROPIC LIFT OVER OUR
CWA. NOW THE PROBLEM. THE GFS THEN REBUILDS THE UPPER RIDGE SUNDAY
AND MONDAY AS THE SHORT WAVE DROPS SOUTHEAST...RESULTING IN MOSTLY
DRY CONDITIONS AS THE FRONTAL SYSTEM DROPS SOUTH AGAIN. THE NAM
KEEPS THE UPPER RIDGE FLAT ENOUGH TO ALLOW SUCCEEDING SHORT WAVES
AND THE FRONTAL BOUNDARY TO CONTINUE AFFECTING OUR CWA SUNDAY AND
MONDAY. WITH CONFIDENCE NOT THAT GREAT...DID NOT WANT TO GO
COMPLETELY DRY...SO HAVE KEPT SLIGHT CHANCE ALREADY IN THE FORECAST
GOING FOR SUNDAY AND MONDAY...BUT HAVE DEFINITELY TRENDED TOWARD THE
DRIER GFS SOLUTION. IN TRENDING TOWARD THE GFS SOLUTION...
TEMPERATURES WILL BE AT TO SLIGHTLY BELOW NORMAL THROUGH MONDAY. BY
THE MIDDLE OF NEXT WEEK...THE GFS SHOWS THE UPPER RIDGE FLATTENING
AGAIN AND BRINGS IN MORE SCATTERED SHOWERS. THUS...THERE ARE SOME
MENTION OF POPS IN ALMOST ALL PERIODS...LEAST BEING ON SUNDAY AND
MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...29
LONG TERM...TRM
Hazardous weather outlook, Jun 8, 5:26 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
626 AM EDT THU JUN 8 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-091030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
626 AM EDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 8, 5:30 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT THU JUN 8 2006

WVZ028-029-082300-
BRAXTON-GILMER-
630 PM EDT THU JUN 8 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR NORTHERN BRAXTON AND WESTERN GILMER.

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GLENVILLE...MOVING SOUTH AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SAND
FORK AND BURNSVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THESE STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Braxton

When
June 8, 6:22 PM EST
Where
Braxton County, Gassaway
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -80.767

Hail, Gilmer

When
June 8, 6:38 PM EST
Where
Gilmer County, 5 mi NW of Glenville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.980, -80.900

Hail, Braxton

When
June 8, 7:26 PM EST
Where
Braxton County, Rosedale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -80.950

Hail, Braxton

When
June 8, 7:42 PM EST
Where
Braxton County, 1 mi S of Frametown
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
38.617, -80.867

Thunderstorm Wind, Clay

When
June 8, 7:45 PM EST
Where
Clay County, Duck
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.583, -80.933

Trees were blown across Route 4.

Hail, Calhoun

When
June 8, 8:00 PM EST
Where
Calhoun County, Mt Zion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -81.117

Hail, Clay

When
June 8, 8:45 PM EST
Where
Clay County, Bickmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -81.117

Hail, Nicholas

When
June 8, 9:00 PM EST
Where
Nicholas County, Zela
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -80.950

Hail, Fayette

When
June 8, 9:00 PM EST
Where
Fayette County, Hico
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -81.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5505092, 5505093, 5505094, 5505095, 5505096, 5505097, 5505098, 5505099, 5505100.